According to a new report from the Blue Cross Blue Shield Association, whose researchers looked at almost 10 million children in the U.S., the rate of emergency room visits due to acute allergic reactions, or anaphylaxis, increased from 2010 to 2016 by 150%.
Food allergies — to peanuts, tree nuts and seeds, or milk and eggs — accounted for 47 percent of children’s anaphylactic reactions in 2016. The rest were attributed to fish, fruits or vegetables, unknown foods or insect bites.
It is possible, even likely, that some of the hospital visits resulted from more parents’ awareness of the symptoms of anaphylaxis, or from an increased willingness to visit an emergency room. But experts discount those factors as sufficient to account for the bulk of the increase in treatment.
Many medical mevinim subscribe to the “hygiene hypothesis,” which contends that increasingly clean environments don’t allow babies’ immune systems to become properly primed to deal with new allergens years in the future. Children tend not to play in microorganism-rich dirt as they did in years past, and many families use antibacterial soaps and consider an antiseptic home to be an ideal.
The increased use of antacids and antibiotics for children have also been implicated in the allergic reaction increase.
In a study published in JAMA Pediatrics, researchers studied almost 800,000 children from birth to about four years of age and found that children who received antacids were twice as likely to have food allergies as those who didn’t, and children who were prescribed antibiotics were twice as likely to have asthma, which can be triggered by allergens, as those who didn’t. Children who got either antacids or antibiotics showed an increased risk of other kinds of allergic conditions, from hay fever to severe allergic reactions to unknown substances.
Antibiotics, of course, can be lifesaving for infants with bacterial infections, and there are situations when antacids, too, are medically indicated. But both types of medications, experts say, are often overused. Fussy feeders usually grow out of their distress with time and without medications; and viral sicknesses, like most upper respiratory infections, are not treatable by antibiotics.
And so, doctors do well to only prescribe such medications judiciously, and parents should be prepared to question health providers about whether a prescription for either antacids or antibiotics is truly necessary.
Above all else, though, caregivers, school staff members, as well as neighbors and relatives of children with allergies — and, in fact, all of us — should be aware of and alert to the signs of severe allergic reactions. Although most allergic reactions are not life-threatening in any way, and even severe reactions are very rarely fatal, it is only wise to be aware of the signs of the latter, and to know how to treat them without delay.
Symptoms of a severe allergic reaction can appear within minutes, but also hours after exposure to the triggering allergen. The most common symptom is the sudden appearance of hives — red, itchy, raised welts on the skin. Other symptoms include swelling of the throat, lips, tongue, or the skin around the eyes, and wheezing or difficulty breathing or swallowing.
And the immediate treatment is use of a disposable, pre-filled automatic injection device that administers epinephrine, or adrenaline, which counters the effects of the allergic reaction. The original and most recognized such device is the EpiPen. Injectors are not difficult to administer. In EpiPen’s case, after removing a safety cap on one end, the other, orange, end of the device is simply pressed firmly against the sufferer’s thigh, and can be administered even through clothing. Older children with severe allergies can even administer it to themselves.
And even when symptoms subside, it is important to get the allergic person to an emergency room without delay for further evaluation.
EpiPen’s manufacturer, Mylan Pharmaceuticals, has steadily increased the price of a two-pack of its epinephrine injectors over several years to $600 or more. But generic substitutes with the same medication and that operate in the same way, have appeared on the market, and last year, through a deal with a manufacturer, the CVS drugstore chain was able to lower the price to the $100 range.
Only a miniscule percentage of severe allergic reactions result in fatalities —between 0.25% and 0.33% among hospitalizations or emergency room presentations with anaphylaxis as the principal diagnosis. Still and all, with the distress such reactions cause, their potential danger, remote though it is, and the apparent increase in their frequency, every yeshivah, Bais Yaakov and shul should have injectors handy, and train staff and mispallelim in their use.